California, 2008Winter Storm in California, February 2 to 3, 2008
February 2 to 3, 2008 · NWS STO · 7 events in 7 counties and zones
The second of two winter storms that came in quick succession brought an additonal one to two feet of snow to the mountains. This second storm was colder than the first and there remained much trapped cold air in the mountain valleys following the first storm.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The second of two winter storms that came in quick succession brought an additonal one to two feet of snow to the mountains. This second storm was colder than the first and there remained much trapped cold air in the mountain valleys following the first storm. Therefore...snow levels were much lower.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before the first event at Feb 2, 9:50 AM PST, 3 hours 10 minutes earlier.
Area forecast discussion, Feb 2, 9:50 AM PST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
950 AM PST SAT FEB 2 2008
.DISCUSSION...
WINTER WELL UNDERWAY OVER INTERIOR NORCAL ON THIS GROUND HOG
DAY...LEAVING NO DOUBT THAT SPRING IS NOT JUST AROUND THE CORNER.
WARM FRONTAL/WAA PCPN DEVELOPING OVER INTERIOR NORCAL THIS MORNING
WHILE MAIN SHORT WAVE STILL A WAYS BACK TO THE NW...JUST NOW
CROSSING 50N/140W. THIS SHORT WAVE IS BACK NEAR THE CORE OF THE 180
KT JET SPEED MAX WHICH IS FORECAST TO MOVE ONTO THE N COAST AROUND
06Z SUN AND THEN SEWD INTO THE DESERT SW BY MIDDAY SUN. BTW...THIS
JET WILL BRING SOME RAINY WX TO KPHX DURING THE SUPER BOWL...LUCKY
THERE IS A DOME. LARGE SCALE ASCENT FORECAST TO COME IN TWO WAVES...
INITIALLY THE WAA WHICH REACHES A MAX AT 18Z...AND THEN AT 06Z DUE
TO THE JET DYNAMICS AND APPROACHING SHORT WAVE. MUCH OF THE WAA PCPN
IS BANKING UP OVER THE W SLOPE OF THE SIERNEV...AND OVERRIDING THE
THE COLD ELY DOWNSLOPE FLOW FROM THE SIERNEV SNOWPACK. THIS
ISENTROPIC PROCESS WILL CONTINUE TO THE PCPN THROUGH THE AFTN...AND
WE DONT SEE THE COLD AIR GETTING MIXED OUT UNTIL THE SLY WINDS
INCREASE LATER TODAY AND TONIGHT. BUFKIT FORECAST SNOW/WIND PROFILE
FOR GVY /GRASS VALLEY/ INDICATES THE ELY FLOW WILL CONTINUE THROUGH
THE AFTERNOON...PERHAPS A MIX IN THE EVENING...AND THEN ALL RAIN AFT
03Z-04Z AS WINDS TURN SWLY. THUS...SNOW LEVELS EXPECTED TO RISE TO
NEAR 3000 FEET IN THE FOOTHILLS IN THE EVENING.
THE FORECASTS SEEM TO BE TRACKING VERY WELL...WITH THE LOW SNOW THIS
MORNING...THE INCREASING WIND AND HEAVIER PCPN SCENARIO DEVELOPING
TODAY AND OVERNIGHT. THE SAC-RDD PRESSURE GRADIENT HAS INCREASED TO
4 MBS...AND THIS WILL CONTINUE TO INCREASE AS A SURFACE LOW DEEPENS
OFF THE COAST AND THE MOVES OVER OR AT 992/993 MBS TONITE. THE
MFR-SAC GRADIENT INCREASES TO 10 MBS BY 00Z SUN...AND THEN TO 14 MBS
BY 06Z SUN. THIS WILL INCREASE SLY WINDS WITH THE NAM 925 MBS UP TO
50 KTS OVER THE VLY IN THE 03Z-06Z SUN TIME FRAME...AND CANSAC WINDS
ALSO INDICATING A STRONG BAND OF WINDS OVER THE VLY AS WELL. THE
WINDS APPEAR STRONG ENOUGH TO CAUSE ADVSRY WINDS IN THE VLY BELOW
THE WARM NOSE OR STRONG INVERSION ROUGHLY FROM 3000 TO 6000 FT WHICH
WILL CAP ANY CONVECTION IN THE MILD AIR MASS THIS EVENING.
HOWEVER...VCNTY AND BEHIND THE COLD FRONT...THIS INVERSION WILL BE
WIPED OUT BY THE COLD ADVECTION AND THE LAPSE RATES WILL STEEPEN
WITH THE POTENTIAL OF CONVECTION.
AMSU DATA SHOWS MAIN PW PLUME CROSSING 130W...AND THIS PLUME IS
FORECAST TO BE SHUNTED S OF NORCAL INTO SUN MORNING DUE TO THE
DIGGING UPPER JET. ALTHOUGH THE FLOW DOES NOT PROVIDE A DIRECT HIT
FOR NORCAL...THE LARGE SCALE ASCENT AND FAVORABLE DYNAMICS AND CLOUD
PHYSICS WILL RESULT IN SIGNIFICANT AMOUNTS OF PCPN/SNOW OVER THE
INTERIOR MTNS...ESP THE SIERNEV.
THE COLD FRONT IS FORECAST TO MOVE THRU RDD AROUND MIDNIGHT...AND
INTO WRN NV BY 12Z SUN. LINGERING SHOWERS ARE LIKELY MAINLY OVER THE
MTNS IN THE STRONG CYCLONIC FLOW OVER NORCAL AS THE UPPER JET AND
SHORT WAVE CARVE OUT A VERY DEEP TROF OVER THE SWRN U.S. SNOW LEVELS
WILL BE LOW...1000-1500 FT...AS MID LEVEL TEMPS AND THICKNESSES
LOWER.
STRONG RIDGING IS FORECAST TO BUILD ALONG THE COAST MON/TUE IN THE
WAKE OF THE CURRENT WX SYSTEM. THIS WILL GIVE US A RESPITE FROM THE
WET WX UNTIL LATE TUE. A SHORT WAVE WILL FLATTEN THE RIDGE AS IT
MOVES ACROSS THE PAC NW GIVING OUR NRN MTN ZONES A CHANCE OF SOME
LIGHT PCPN. A STRONG JET INTO THE PAC NW WILL PROVIDE A ZONAL FLOW
OVER THE ERN PAC FOR THE MIDDLE PART OF THE WEEK AND DRY WX FOR
NORCAL...UNTIL THE NEXT SHORT WAVE MOVES ACROSS THE PAC NW ON
FRI...AGAIN WITH SOME LIGHT PCPN POSSIBLE OVER THE NRN MTNS. JHM
.EXTENDED...
UPPER LEVEL RIDGING WILL GIVE WAY TO A SHORTWAVE MOVING ACROSS THE
PACIFIC NORTHWEST ON TUESDAY AND CONTINUING INTO WEDNESDAY. A CHANCE
OF PRECIPITATION WILL SPREAD OVER THE MOUNTAINS BY TUESDAY EVENING
WITH MUCH OF THE MOISTURE REMAINING TO THE NORTH. LOW RIDGING
RETURNS ON THURSDAY AND CONTINUES THROUGH THE REST OF THE WEEK. THIS
WILL KEEP MUCH OF THE AREA RELATIVELY DRY WITH A GRADUAL WARMING
TREND...ALTHOUGH WEAK DISTURBANCES RIDING OVER THE RIDGE WILL BRING
SLIGHT CHANCES OF PRECIPITATION OVER THE NORTHERN MOUNTAINS AND
NORTHERN SACRAMENTO VALLEY THROUGH THE PERIOD.
&&
.AVIATION...
INCREASING CLOUD COVER FROM OFFSHORE STORM SPREADING SOUTH AND
EASTWARD IS LIMITING FOG AND STRATUS FORMATION THIS MORNING. LIGHT
RADAR RETURNS ARE SHOWING UP OVER THE INTERIOR COASTAL RANGE...THE
NORTHERN MOUNTAINS AND ARE STARTING TO MOVE INTO THE VALLEY. RAIN
HAS BEGUN IN REDDING AND THE DELTA...AND WILL SPREAD SOUTHWARD
THROUGH THE DAY. CONDITIONS WILL DROP TO GENERAL MVFR AND IFR THIS
AFTERNOON AND EVENING. SOUTHERLY WIND WILL INCREASE IN THE AFTERNOON
WITH GUSTS OVER 30 KNOTS POSSIBLE...THEN CONTINUE INTO THE EARLY
MORNING HOURS. LOCAL ADVISORIES FOR THE REDDING AND STOCKTON
AIRPORTS FOR STRONG SOUTHEAST WIND ARE IN EFFECT FROM THIS AFTERNOON
INTO EARLY SUNDAY. SNOW IN THE MOUNTAINS IS EXPECTED DOWN TO 1000
2000 FEET MSL THIS MORNING RISING TO 3000 FEET THIS EVENING. HEAVY
PRECIPITATION EXPECTED OVERNIGHT...WITH ISOLATED THUNDERSTORMS
POSSIBLE IN THE VALLEY AFTER MIDNIGHT. RCH
&&
.STO WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM 10 AM THIS MORNING TO 10 AM PST SUNDAY
FOR BURNEY BASIN / EASTERN SHASTA COUNTY-MOUNTAINS SOUTHWESTERN
SHASTA COUNTY TO NORTHERN LAKE COUNTY-SHASTA LAKE AREA /
NORTHERN SHASTA COUNTY-WESTERN PLUMAS COUNTY/LASSEN PARK.
WINTER STORM WARNING FROM 1 PM THIS AFTERNOON TO 4 PM PST SUNDAY
FOR WEST SLOPE NORTHERN SIERRA NEVADA.
WINTER STORM WARNING FROM 10 AM THIS MORNING TO 6 PM PST THIS
AFTERNOON FOR NORTHEAST FOOTHILLS/SACRAMENTO VALLEY.
WINTER STORM WARNING FROM NOON TODAY TO 6 PM PST THIS AFTERNOON
FOR MOTHERLODE.
WIND ADVISORY FROM 2 PM THIS AFTERNOON TO 2 AM PST SUNDAY FOR
CARQUINEZ STRAIT AND DELTA-CLEAR LAKE/SOUTHERN LAKE COUNTY-
NORTHERN SAN JOAQUIN VALLEY-SOUTHERN SACRAMENTO VALLEY.
WIND ADVISORY FROM 10 AM THIS MORNING TO 10 PM PST THIS EVENING
FOR CENTRAL SACRAMENTO VALLEY-NORTHERN SACRAMENTO VALLEY.
&&
Hazardous weather outlook, Feb 2, 7:00 AM PST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PST SAT FEB 2 2008
CAZ013>019-063-064-066>069-031500-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
700 AM PST SAT FEB 2 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.
.DAY ONE...TODAY
WINTER STORM WARNING FROM 10 AM THIS MORNING TO 10 AM PST SUNDAY FOR
BURNEY BASIN / EASTERN SHASTA COUNTY-MOUNTAINS SOUTHWESTERN SHASTA
COUNTY TO NORTHERN LAKE COUNTY-SHASTA LAKE AREA / NORTHERN SHASTA
COUNTY-WESTERN PLUMAS COUNTY/LASSEN PARK.
WINTER STORM WARNING FROM 1 PM THIS AFTERNOON TO 4 PM PST SUNDAY
FOR WEST SLOPE NORTHERN SIERRA NEVADA.
WINTER STORM WARNING FROM 10 AM THIS MORNING TO 6 PM PST THIS
AFTERNOON FOR NORTHEAST FOOTHILLS/SACRAMENTO VALLEY.
WINTER STORM WARNING FROM NOON TODAY TO 6 PM PST THIS AFTERNOON
FOR MOTHERLODE.
WIND ADVISORY FROM 2 PM THIS AFTERNOON TO 2 AM PST SUNDAY FOR
CARQUINEZ STRAIT AND DELTA-CLEAR LAKE/SOUTHERN LAKE COUNTY-
NORTHERN SAN JOAQUIN VALLEY-SOUTHERN SACRAMENTO VALLEY.
WIND ADVISORY FROM 10 AM THIS MORNING TO 10 PM PST THIS EVENING
FOR CENTRAL SACRAMENTO VALLEY-NORTHERN SACRAMENTO VALLEY.
* WINTER STORM WARNING.......SEE WWUS46 KSTO - WSWSTO FOR DETAILS *
* WIND ADVISORY..............SEE WWUS76 KSTO - NPWSTO FOR DETAILS *
.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY
WINTER STORM WARNING UNTIL 10 AM PST SUNDAY FOR BURNEY BASIN /
EASTERN SHASTA COUNTY-MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO
NORTHERN LAKE COUNTY-SHASTA LAKE AREA / NORTHERN SHASTA
COUNTY-WESTERN PLUMAS COUNTY/LASSEN PARK.
WINTER STORM WARNING UNTIL 4 PM PST SUNDAY FOR WEST SLOPE NORTHERN
SIERRA NEVADA.
WIND ADVISORY UNTIL 2 AM PST SUNDAY FOR CARQUINEZ STRAIT AND
DELTA-CLEAR LAKE/SOUTHERN LAKE COUNTY-NORTHERN SAN JOAQUIN
VALLEY-SOUTHERN SACRAMENTO VALLEY.
* WINTER STORM WARNING.......SEE WWUS46 KSTO - WSWSTO FOR DETAILS *
* WIND ADVISORY..............SEE WWUS76 KSTO - NPWSTO FOR DETAILS *
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.
THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO
Winter Storm, Mountains Southwest Shasta County to Northern Lake County
- When
- February 2, 1:00 PM PST to February 3, 1:00 AM PST
- Where
- Mountains Southwest Shasta County to Northern Lake County forecast zone
- Reported by
- Mesonet
Trapped cold air in the valleys brought snow levels down to near 1000 feet early. One to two feet of snow fell above 3000 feet with up to a foot of snow falling in some locations below that elevation. Winds gusted to 50 mph.
Winter Storm, Shasta Lake/North Shasta County
- When
- February 2, 1:00 PM PST to February 3, 3:00 AM PST
- Where
- Shasta Lake/North Shasta County forecast zone
- Reported by
- Mesonet
Trapped cold air in the valleys brought snow levels down to near 1000 feet early. One to two feet of snow fell above 3000 feet with up to a foot of snow falling in some locations below that elevation. Winds gusted to 50 mph.
Winter Storm, Mt Shasta/Western Plumas County
- When
- February 2, 1:00 PM PST to February 3, 5:00 AM PST
- Where
- Mt Shasta/Western Plumas County forecast zone
- Reported by
- Mesonet
Four to sixteen inches of snow was reported near 3000 feet, with one to two feet falling near 4000 feet and up to three feet falling at the higher elevations. Winds gusted to 65 mph.
Winter Storm, Motherlode/Camptonville to Groveland
- When
- February 2, 1:00 PM PST to 5:00 PM PST
- Where
- Motherlode/Camptonville to Groveland forecast zone
- Reported by
- Mesonet
Trapped cold air in the valleys brought snow levels down to near 1500 feet early in the storm with up to a foot of snow reported. Winds gusted to 50 mph.
Winter Storm, Burney Basin/Eastern Shasta County
- When
- February 2, 2:00 PM PST to February 3, 4:00 AM PST
- Where
- Burney Basin/Eastern Shasta County forecast zone
- Reported by
- Mesonet
Trapped cold air in the valleys brought snow levels down to the basin floor early in the storm with four to sixteen inches reported in the lower elevations. One to two feet of snow fell above 4000 feet with up to three feet of snow falling in the highest elevations. Winds gusted to 65 mph.
Winter Storm, Northeast Foothills/Sacramento Valley
- When
- February 2, 2:00 PM PST to February 3, 2:00 AM PST
- Where
- Northeast Foothills/Sacramento Valley forecast zone
- Reported by
- Mesonet
Trapped cold air in the valleys brought snow levels down to near 1500 feet early in the storm with up to a foot of snow reported. Winds gusted to 50 mph.
Winter Storm, West Slope Northern Sierra Nevada
- When
- February 2, 2:00 PM PST to February 3, 10:00 AM PST
- Where
- West Slope Northern Sierra Nevada forecast zone
- Reported by
- Mesonet
Four to sixteen inches of snow was reported near 3000 feet, with one to two feet falling near 4000 feet and up to three feet falling at the higher elevations. Winds gusted to 65 mph.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Heavy Snow in Utah, February 2 to 4, 200816 events
- Winter Storm in Nevada, February 2 to 3, 20088 events
- Heavy Snow in California, February 2 to 4, 20087 events
- Heavy Snow in Alaska, February 2 to 4, 20087 events
- Winter Storm and Strong Wind in California, February 2 to 3, 2008$3,000 · 7 events
- Heavy Snow in Oregon, February 2 to 3, 20086 events
- Heavy Snow in Idaho, February 2 to 3, 20086 events
- Heavy Snow and High Wind in California, February 2 to 3, 200852 kt wind · 5 events
- Heavy Snow and High Wind in Nevada, February 2 to 3, 200850 kt wind · 3 events
- Blizzard and High Wind in Alaska, February 2 to 3, 2008119 kt wind · 3 events
- Heavy Snow in Washington, February 2 to 3, 20082 events
- Heavy Snow in Oregon, February 2 to 3, 20082 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 111599, 111600, 111606, 111897, 111602, 111604, 111607.